People with diabetes who are at risk of hypoglycemia are being warned of the recent changes to the glucose drink ‘Lucozade’ which could put their health at risk if they are not aware.
Lucozade is commonly used as a treatment choice for symptoms of hypoglycemia which means ‘low blood glucose levels’. This is when the levels in the body are too low to provide enough energy for the body’s activities.
For people that take ‘Lucozade Energy Original’ for diabetes, they should be aware that from April 2017, it contains 50% less glucose therefore 200mls will be needed to treat the hypoglycaemia. Alternative treatments include 1 bottle of Glucojuice which contains the set amount of 15g of fast acting glucose or 4-5 Glucotabs or 5-7 Dextrose tablets. All the above contain the correct amount of fast acting glucose to safely treat a hypoglycaemic episode.
Liz Whittingstall, IW NHS Trust Lead Specialist Nurse in Diabetes is warning all people with diabetes who are at risk of hypoglycaemia to be aware of changes:
“Diabetes is a manageable condition but the key to successfully living with diabetes is balancing medication and insulin injections with food and activity. When that balance isn’t right, either blood glucose drops too low and hypoglycaemia (a hypo) results, or blood glucose rises too high and hyperglycaemia (a hyper) occurs.
“It is vitally important for people to be aware of the recent change to the glucose level in Lucozade to ensure they are able to treat their hypo symptoms quickly, safely and effectively to avoid further complications. For a period of time there will be both old and new stock of Lucozade on sale, so check the label before you buy, if it says 8.9g per 100mls of carbohydrate, it is the new stock.
“If you are unsure if you are at risk of hypoglycaemia please discuss it with the healthcare professional you see for diabetes.”
Symptoms known as ‘Hypos’ can come on quickly and can vary from person to person. Common symptoms include feeling shaky, sweating, hunger, tiredness, headaches, blurred vision, a lack of concentration and feeling tearful, irritable or moody. They tend to only occur when you take either insulin or certain types of tablets examples of which are Gliclazide, Tolbutamide and Repaglinide.
Things you can do to prevent a hypo include:
• Don’t miss a meal
• Adjust your diabetes treatment if you are changing the quantity of carbohydrate you are eating
• Plan exercise and adjust medication for it or take extra carbohydrate if there is unplanned exercise
• Take your tablets and/or insulin injections correctly
• Don’t drink alcohol on an empty stomach or drink too much alcohol